In the past, weight loss was a significant issue for individuals with HIV due to the virus reducing appetite and causing infections that required additional calorie expenditure for the body to combat. Wasting syndrome, characterized by a loss of over 10% of body weight and severe weakness, affected some with HIV before effective treatments were available. Presently, antiretroviral therapy (ART) helps prevent weight loss and promotes a longer, healthier life for those with HIV. However, a potential side effect of HIV drugs is weight gain, sometimes in excess.
Why is weight gain with HIV meds a problem?
If you were too skinny when you began treatment, gaining a bit of weight is actually good. HIV medication causes weight gain, and reaching a healthy weight makes your body stronger to fight off HIV and other infections. Physicians would formerly refer to this increase in weight as a “return to health.”
However, the landscape has shifted. Individuals living with HIV in the United States now exhibit a higher likelihood of being overweight compared to those without the virus. Excessive weight gain can contribute to complications such as diabetes and heart disease, and for individuals with HIV, the risk of these issues is already elevated.
When picking an HIV drug, you and your doctor should think about weight gain, especially if you are already overweight. Switching to a medicine less likely to make you gain weight could be an option. Eating well and staying active through diet and exercise can help you keep a healthy weight and avoid problems linked to being too heavy.
Why does HIV medication make you gain weight?
You can gain weight during HIV treatment because of antiretroviral therapy (ART), with individuals typically adding around 4 pounds in the first two years of treatment, most of it occurring in the initial year. Approximately one out of every five individuals who were initially at a healthy weight upon receiving an HIV diagnosis eventually experience weight gain and become overweight within three years of initiating these treatments.
While scientists are uncertain about the exact cause of HIV drugs leading to weight gain, one theory suggests that their effectiveness in preventing infections may be a contributing factor. Additionally, HIV treatment helps maintain appetite and enhances nutrient absorption from food. Lifestyle choices, such as a high-calorie, high-fat diet, and insufficient exercise, can also impact weight gain during treatment.
What kind of HIV drugs are known to make you gain weight?
One kind of NRTI, called tenofovir alafenamide, might lead to gaining weight. It’s part of the drug combination Biktarvy.
Weight gain may also be associated with protease inhibitors like atazanavir (Reyataz), darunavir (Prezista), and tipranavir (Aptivus).
A newer set of HIV medicines, known as integrase strand transfer inhibitors (INSTIs), are more likely to make you gain weight. These medications include:
- Bictegravir (found in Biktarvy)
- Cabotegravir (Vocabria)
- Dolutegravir (Tivicay)
- Elvitegravir (found in Stribild and Genvoya)
- Raltegravir (Isentress, Isentress HD)
The amount of weight gained during treatment varies depending on the specific drug you use. According to research findings, individuals who used tenofovir alafenamide for a span of two years observed an average weight gain of 9 pounds. Conversely, those taking Ziagen experienced an increase of approximately 7 pounds. Interestingly, individuals using Retrovir showed a minimal weight gain of less than 1 pound during the same timeframe.
Which drugs aren’t linked to weight gain?
Not all HIV drugs have the same likelihood of causing weight gain. Generally, weight gain is not frequently linked to older medications such as nucleoside reverse transcriptase inhibitors (NRTIs) and non-nucleoside transcriptase inhibitors (NNRTIs).
These specific medications include:
- Abacavir (Ziagen)
- Doravirine (Pifeltro)
- Efavirenz (Sustiva)
- Emtricitabine (Emtriva)
- Etravirine (Intelence)
- Lamivudine (Epivir)
- Nevirapine (Viramune, Viramune XR)
- Rilpivirine (Edurant)
- Zidovudine (Retrovir)
Check in with your doctor if you notice excessive weight gain
Monitoring your weight is crucial when living with HIV. Excessive weight gain raises the risk of diabetes and heart disease, while significant weight loss weakens the body’s ability to combat infections.
Maintain a record of your weight changes at home and inform your doctor of any fluctuations, particularly if you experience a loss of 5 pounds or more. Ensure you update your doctor on all the medications you are currently using, particularly those recognized for their potential to induce weight gain as a side effect.
Discuss any symptoms affecting your ability to eat, such as tiredness, mouth sores, or nausea, with your doctor. Various treatments exist to ease these symptoms and revitalize your appetite. If substantial weight loss has occurred, your doctor may recommend a nutritional supplement to increase your calorie and nutrient intake.
Make changes to your diet
Maintaining a healthy diet is crucial for individuals with HIV, providing essential nutrition to sustain energy, strength, and optimal immune system function. Consult with your doctor and a dietitian for guidance on achieving your weight and nutrition objectives through dietary choices. Increasing protein intake, found in nuts, cheese, eggs, and lean meat, can aid in weight gain and strengthen the immune system.
Enhance your daily calorie intake by incorporating nutrient-rich foods containing healthy fats and carbohydrates, like peanut butter, avocado, pasta, and potatoes. It’s advisable to consult with your doctor regarding the potential benefits of adding a multivitamin to your dietary routine. If appetite is a challenge, opt for smaller meals and snacks distributed throughout the day, focusing on nutrient-dense and calorie-light options. For those aiming to lose weight, reduce fat and calorie intake by following your doctor’s recommended daily calorie goal. Emphasize nutrient-rich foods like fruits, vegetables, and whole grains to achieve your desired weight.
Supplement your diet with exercise
Exercise is a valuable addition to your health routine, complementing your diet efforts. Both aerobic exercises like swimming, cycling, and walking, which get your heart pumping, and strength training, such as lifting weights or using resistance bands, aid in fat loss and muscle strength development. Strive for 150 minutes of aerobic exercise weekly, or break it down into 30-minute sessions for five days. Begin at a pace that feels comfortable, gradually intensifying your workouts over time.
Additionally, engage in strength training twice a week to build muscle and reduce fat. Prioritize a discussion with your doctor before initiating any new exercise regimen, even if you believe your health is robust. While exercise is generally safe for most individuals with HIV, adjustments may be necessary based on the impact of the virus on your strength or breathing.
Managing Weight Gain Due to HIV for a Better Treatment
Take charge of your health with HIV by staying informed and proactive. While effective antiretroviral therapy (ART) has transformed HIV management, be mindful of potential side effects, like weight gain. Regularly monitor your weight, consult your doctor about medication choices, and address changes promptly. Embrace a balanced diet tailored to your needs, consult a dietitian, and supplement with exercise to maintain a healthy weight and bolster your immune system. Prioritize your well-being by partnering with your healthcare team and making informed lifestyle choices.